1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Low blood sugar episode las over time - do they lead to complications?

Discussion in 'Diabetes Discussions' started by drew900uk, Jun 12, 2019.

  1. drew900uk

    drew900uk · Member

    Messages:
    20
    Likes Received:
    7
    Trophy Points:
    23
    A general question that hopefully somebody knows the answer to as Mr Google has failed me.
    Sometimes I dip into mild hypo territory (into the 3-4mmol range).
    I’m wondering if, similar to levels above 7.8mmol, there are complications associated with this slightly lower level of blood glucose?
    Any thoughts would be most appreciated!
    Thanks
     
  2. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    17,590
    Likes Received:
    31,987
    Trophy Points:
    298
    Hi,

    There is some evidence that severe hypos can, over time, cause harm.
    However, I am not aware of any evidence suggesting that being in the 3-4mmol/l range causes any complications at all.

    Many of the non-diabetic population spend a great deal of their time dipping in and out of the 3s during normal life, and it isn't considered a hypo for them (because they are not on strong medication that may drive the blood glucose lower, such as insulin or gliclazide), so I would imagine that there has been no research done on this in non-diabetics.

    You may find these two studies interesting
    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2860007/
    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2711670/
    But please remember that there is a vast difference between dipping into the 3s, and what is referred to as severe hypoglycaemia, which is much lower than that.

    Edit to add:
    I see from your posts @drew900uk that you are only recently diagnosed, and there was some question as to whether you were T1 or T2. It would help members to understand your queries if you were to update your profile with your latest diagnosis, which would then be displayed under your profile picture on most screens. Many thanks! :)
     
    • Like Like x 1
    • Agree Agree x 1
    • Informative Informative x 1
  3. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    1,298
    Likes Received:
    918
    Trophy Points:
    173
    Hello
    I asked this of a consultant at a Dafne course and got the reply that repeated lows can cause you to lose hypo awareness. If I were taking high insulin doses and miscalculated, I can appreciate that this loss of sensation would be dangerous. I don't take high doses because I am low carb and on a pump
    On the other hand when 'normals' are following a ketotic/low carb diet they have learned to tolerate less blood glucose without symptoms.
    I could not get an answer to my question of is their an absolute level at which physiological damage occurs if we do not have a hypo feeling?
    Am going to research whether the wise Dr Bernstein has any suggestions on this topic!
     
  4. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,909
    Likes Received:
    11,797
    Trophy Points:
    198
    @drew900uk The research that has been done on this topic basically shows that you need to be in the "really low" territory to kill brain cells, like around 1.7mmol/l and lower. Technically, although those with T1D feel hypos at around 3-4 mmol/l, clinically it's not hypo that the liver responds to until core arterial blood has a glucose level below 3mmol/l (it might even be 2.7mmol/l).

    So basically, there's no physiological ongoing risk from minor or moderate hypos, however, there can be ongoing psychological issues from hypos requiring assistance.
     
    • Like Like x 1
    • Informative Informative x 1
  5. mr_cat

    mr_cat · Well-Known Member

    Messages:
    45
    Likes Received:
    18
    Trophy Points:
    28
    if you are in hardcore ketone fuelling mode you can go to insane low levels based on some old research.
    We biomachines are when working correctly are very flexible and robust. [when fed correct quality fuel]
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook